My 17 year old JRT had 1 seizure 3 weeks ago and then 2 seizures within 3 hours last Monday. I brought him into the vet who managed the seizures. After I brought him home, I was instructed to give him 1/4 tablet of Phenomav twice a day.
It had been 4 days and I am getting really worried. My dog has all the side-effects mentioned by others on this forum - weakness, almost-comatose state, sleep all the time, can't walk, urinate/defecate unconsciously, etc. But the two things I am most concerned about is:
1) that he can't eat or drink by himself and has to be helped using a syringe. He may have the extreme hunger or thirst mentioned as side-effects but I can't tell because of this.
Even when he was fed water or his liquid diet, he seemed to have problem taking it in or swallowing. He was so still and his tongue does not have the reflexes it usually have and I worry whenever I pumped the liquid in that I am choking him. He had been having labored breathing since yesterday and makes weird gurgle sound from his mouth.
2) He is still having focal seizures around his mouth and right eye. His front legs would twitch alot too. It went on all night last night.
When I told the vet all these, he advised me to cut back on the Phenomav to once a day. He mentioned that the risks will be that the seizures will return full force.
So my question is, is not being able to eat/drink on his own a side-effect of Phenomav and should I be concerned?
Is it normal to still have focal seizures even while on anti-seizure medication?
He's 17 years old!!! Bless his heart and yours! Maybe you should talk to the vet. Might be time to go see God. I know it sounds heartless, but I am a firm believer in quality of life, and at 17, I know your baby has had some quality. Good luck, and God bless you.
It's always best to consult more than one vet (even at a different vet clinic) with issues as serious as this. At 17 years old (WOW! by the way), your poor baby boy definitely deserves a better quality of life, and it doesn't seem to be achievable on this particular drug. You must remember that it takes a while for a dogs system to adjust to the drug (even in a young dog) so it is difficult to say whether this is achievable in such an extremely old dog. Ask your vet.
There are other options such as a newer drug called 'Keppra' which has less side effects though is more expensive unfortunately. There is also another medication that is in a plastic syringe that you can inject slowly in his 'behind' when is having a seizure to prevent brain damage (if the seizure goes for a long time) if you don't want him on medication, though he would have to be insight 24/7 and you have to sleep sometime.
I would suggest you see an epileptic specialist if you haven't already, since vets do not know too extensively about seizures. Your dog should also have regular blood tests to check his liver since the medication can cause liver scarring.
Remember, it is very hard to find causes of seizures, and it usually requires an elimination of possibilities. A CT Scan may also be necessary to see if he has any tumors, though are extremely expensive and most of the time do not show anything if the dog is relatively healthy (eating/drinking well, healthy weight etc).
I hope this helps. I wish you both incredibly well.
I've been reading on natural alternatives to treating seizures such as changing their diet, adding vitamin supplements and exercising etc. I've also researched other things that could possibly be causing seizures such as certain preservatives in commercial dog food etc.
Heres a great website that lets you know more:
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.
We're in the process of updating our system during which our trackers and health tools will not be available. We are doing our best to finish this update quickly. They should become available by 6:00 p.m. PST